zbMATH — the first resource for mathematics

On the Chern numbers of a smooth threefold. (English) Zbl 1430.14039
A question asked by Hirzebruch is: Which linear combinations of Chern numbers on a smooth complex projective variety are topologically invariant? D. Kotschick [J. Topol. 1, No. 2, 518–526 (2008; Zbl 1145.57023); Adv. Math. 229, No. 2, 1300–1312 (2012; Zbl 1244.57048)] answered the question and showed that a rational linear combination of Chern numbers is a homeomorphism invariant of smooth complex projective varieties if and only if it is a multiple of the Euler characteristic. Kotschick also asked the following question for smooth projective threefolds: Does \(c_1^3=-K_X^3\) take only finitely many values on the projective algebraic structures \(X\) with the same underlying 6-manifold?
Motivated by this question, the authors study the Chern numbers of a smooth projective threefold \(X\). By Minimal Model Program, there is a birational map \(\phi: X\dashrightarrow Y\) into a threefold \(Y\) such that either \(X\) is not uniruled (A variety of dimension \(n\) is uniruled if there is a variety \(T\) of dimension \(n-1\) and a dominant map \(T\times\mathbb{P}^1\dashrightarrow X\)) and \(Y\) is minimal (i.e., the canonical divisor \(K_X\) is nef) or \(X\) is uniruled and \(Y\) admits a Mori fiber space structure (i.e., a morphism \(Y\rightarrow Z\) with connected fibers with relative Picard number equal to one and whose general fiber is a nontrivial Fano variety). Their strategy consists in two steps: first find the upper bound of \(K_Y^3\) then estimate the bound of \(K_X^3-K_Y^3\).
By the Bogomolov-Miyaoka-Yau inequality for terminal threefolds, the authors prove their fist result.
Theorem 1.2. Let \(X\) be a smooth complex projective threefold which is not uniruled. Then \[ \mathrm{vol}(X)\leq 6b_2(X)+36b_3(X), \] where \[ \mathrm{vol}(X)=\lim\sup_{m\rightarrow \infty}\frac{n!h^0(X, mK_X)}{m^n}. \] By combining methods in birational geometry, topology, and arithmetic geometry, the authors prove their main result:
Theorem 1.3. Let \(Y\) be a \(\mathbb{Q}\)-factorial terminal threefold with associate cubic form \(F_Y\), and let \(f:Y\rightarrow X\) be a divisorial contraction to a point or a smooth curve contained in the smoothy locus of \(X\) (in the last case assume also that \(\Delta_{F_Y}\neq 0\)).
(1) If \(f\) contracts a divisor to a point, then \[ |K_Y^3-K_X^3|\leq 2S_W+6(b_3(Y)+1), \] where \(S_Y\) is a topology invariant defined by \(F_Y\). Moreover, the same inequality is true after replacing \(b_3(Y)\) by \(Ib_3(Y)=\dim IH^3(Y, \mathbb{Q})\).
(2) The cubic form \(F_X\) is determined up to finite ambiguity by the cubic form \(F_Y\).
An application of these results is: Let \(X\) be a smooth complex projective threefold which is not uniruled and let \(F_X\) be its associate cubic form. Assume that \(\Delta_{F_X}\neq 0\) and that there exists a birational morphism \(f:X\rightarrow Y\) onto a minimal projective threefold \(Y\), which is obtained as a composition of divisorial contractions to points and blow-downs to smooth curves in smooth loci. Then there is a constant \(C\) depending only on the topology of the 6-manifold underlying \(X\) such that \[ |K_X^3|\leq C. \]

14E30 Minimal model program (Mori theory, extremal rays)
14J30 \(3\)-folds
Full Text: DOI arXiv
[1] Be\u\i linson, A. A.; Bernstein, J.; Deligne, P., Faisceaux pervers. Analysis and topology on singular spaces, I, Luminy, 1981, Ast\'erisque 100, 5-171, (1982), Soc. Math. France, Paris
[2] Bisi, Cinzia; Cascini, Paolo; Tasin, Luca, A remark on the Ueno-Campana’s threefold, Michigan Math. J., 65, 3, 567-572, (2016) · Zbl 1383.14010
[3] Caib\u ar, Mirel, Minimal models of canonical 3-fold singularities and their Betti numbers, Int. Math. Res. Not., 26, 1563-1581, (2005) · Zbl 1082.14017
[4] Cheltsov, Ivan, Nonrational nodal quartic threefolds, Pacific J. Math., 226, 1, 65-81, (2006) · Zbl 1123.14010
[5] Chen, Jungkai A.; Hacon, Christopher D., Factoring 3-fold flips and divisorial contractions to curves, J. Reine Angew. Math., 657, 173-197, (2011) · Zbl 1230.14015
[6] Chen, Jungkai Alfred, Birational maps of 3-folds, Taiwanese J. Math., 19, 6, 1619-1642, (2015) · Zbl 1357.14021
[7] [Che16]Chen16 H.-K. Chen, \emph Betti numbers in three dimensional minimal model program, ArXiv e-prints: 1605.04372 (2016).
[8] Cascini, Paolo; Zhang, De-Qi, Effective finite generation for adjoint rings, Ann. Inst. Fourier (Grenoble), 64, 1, 127-144, (2014) · Zbl 1364.14012
[9] Deligne, Pierre, Th\'eorie de Hodge. III, Inst. Hautes \'Etudes Sci. Publ. Math., 44, 5-77, (1974) · Zbl 0237.14003
[10] \bibGKZbook label=GKZ94, author=Gel\cprime fand, I. M., author=Kapranov, M. M., author=Zelevinsky, A. V., title=Discriminants, resultants, and multidimensional determinants, series=Mathematics: Theory & Applications, pages=x+523, publisher=Birkh\"auser Boston, Inc., Boston, MA, date=1994, doi=10.1007/978-0-8176-4771-1, isbn=0-8176-3660-9, review=\MR1264417,
[11] Hirzebruch, Friedrich, Some problems on differentiable and complex manifolds, Ann. of Math. (2), 60, 213-236, (1954) · Zbl 0056.16803
[12] Hacon, Christopher D.; McKernan, James, Boundedness of pluricanonical maps of varieties of general type, Invent. Math., 166, 1, 1-25, (2006) · Zbl 1121.14011
[13] Kawakita, Masayuki, Three-fold divisorial contractions to singularities of higher indices, Duke Math. J., 130, 1, 57-126, (2005) · Zbl 1091.14008
[14] Kawamata, Yujiro, On the plurigenera of minimal algebraic \(3\)-folds with \(K≡0\), Math. Ann., 275, 4, 539-546, (1986) · Zbl 0582.14015
[15] Koll\'ar, J\'anos; Mori, Shigefumi, Classification of three-dimensional flips, J. Amer. Math. Soc., 5, 3, 533-703, (1992) · Zbl 0773.14004
[16] Koll\'ar, J\'anos; Mori, Shigefumi, Birational geometry of algebraic varieties, Cambridge Tracts in Mathematics 134, viii+254 pp., (1998), Cambridge University Press, Cambridge · Zbl 0926.14003
[17] Koll\'ar, J\'anos, Flops, Nagoya Math. J., 113, 15-36, (1989) · Zbl 0645.14004
[18] Koll\'ar, J\'anos, Effective base point freeness, Math. Ann., 296, 4, 595-605, (1993) · Zbl 0818.14002
[19] Koll\'ar, J\'anos, Shafarevich maps and plurigenera of algebraic varieties, Invent. Math., 113, 1, 177-215, (1993) · Zbl 0819.14006
[20] Kotschick, D., Chern numbers and diffeomorphism types of projective varieties, J. Topol., 1, 2, 518-526, (2008) · Zbl 1145.57023
[21] Kotschick, D., Topologically invariant Chern numbers of projective varieties, Adv. Math., 229, 2, 1300-1312, (2012) · Zbl 1244.57048
[22] Lang, Serge, Fundamentals of Diophantine geometry, xviii+370 pp., (1983), Springer-Verlag, New York · Zbl 0528.14013
[23] Lazarsfeld, Robert, Positivity in algebraic geometry. I, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics] 48, xviii+387 pp., (2004), Springer-Verlag, Berlin · Zbl 1093.14501
[24] LeBrun, Claude, Topology versus Chern numbers for complex \(3\)-folds, Pacific J. Math., 191, 1, 123-131, (1999) · Zbl 0951.57010
[25] Libgober, Anatoly S.; Wood, John W., Uniqueness of the complex structure on K\"ahler manifolds of certain homotopy types, J. Differential Geom., 32, 1, 139-154, (1990) · Zbl 0711.53052
[26] Miyaoka, Yoichi, The Chern classes and Kodaira dimension of a minimal variety. Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math. 10, 449-476, (1987), North-Holland, Amsterdam
[27] Mori, Shigefumi, On \(3\)-dimensional terminal singularities, Nagoya Math. J., 98, 43-66, (1985) · Zbl 0589.14005
[28] Okonek, Ch.; Van de Ven, A., Cubic forms and complex \(3\)-folds, Enseign. Math. (2), 41, 3-4, 297-333, (1995) · Zbl 0869.14018
[29] Reid, Miles, Young person’s guide to canonical singularities. Algebraic geometry, Bowdoin, 1985, Brunswick, Maine, 1985, Proc. Sympos. Pure Math. 46, 345-414, (1987), Amer. Math. Soc., Providence, RI
[30] Saito, Morihiko, Modules de Hodge polarisables, Publ. Res. Inst. Math. Sci., 24, 6, 849-995 (1989), (1988) · Zbl 0691.14007
[31] Schreieder, Stefan; Tasin, Luca, Algebraic structures with unbounded Chern numbers, J. Topol., 9, 3, 849-860, (2016) · Zbl 1405.32035
[32] Schreider, Stefan; Tasin, Luca, K\"ahler structures on spin 6-manifolds, Math. Ann.
[33] Steenbrink, J. H. M., Mixed Hodge structures associated with isolated singularities. Singularities, Part 2, Arcata, Calif., 1981, Proc. Sympos. Pure Math. 40, 513-536, (1983), Amer. Math. Soc., Providence, RI
[34] Sturmfels, Bernd, Algorithms in invariant theory, Texts and Monographs in Symbolic Computation, vi+197 pp., (1993), Springer-Verlag, Vienna · Zbl 0802.13002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.